Heavy Snow, Sioux
- When
- May 10, 3:00 AM CST to 2:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Public
Sioux County received up to 10 inches of snow.
A strong low pressure system lifted from the central Rockies into the Northern Plains. This brought rain to much of eastern North Dakota, and areas of snow to southwest and south central North Dakota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong low pressure system lifted from the central Rockies into the Northern Plains. This brought rain to much of eastern North Dakota, and areas of snow to southwest and south central North Dakota. The heaviest snow fell over Sioux County with up to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 11:56 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1256 AM CDT SUN MAY 10 2015 .UPDATE... ISSUED AT 1245 AM CDT SUN MAY 10 2015 THE DEVELOPING SPRING STORM REMAINS THE FOCUS THIS MORNING. RECENT RADAR/SATELLITE IMAGERY AND SURFACE OBSERVATION VALIDATION INDICATE THAT PRECIPITATION REMAINS UNFROZEN AND GENERALLY SOUTHEAST OF A LINE FROM AMIDON TO CARRINGTON. UPDATES TO THE QPF AND SNOW AMOUNTS WERE BASED ON THIS INFORMATION...ALONG WITH WPC QPF A LITTLE FURTHER SOUTH THROUGH 12 UTC THIS MORNING. WHILE THIS DOES NOT GREATLY REDUCE SNOWFALL FORECASTS...IT DOES PUSH BACK THE START OF SNOW ACCUMULATION A FEW HOURS. UPDATE ISSUED AT 926 PM CDT SAT MAY 9 2015 JUST GETTING A LOOK AT LATEST NAM IN THROUGH 36 HOURS. NOT SEEING SNOW YET WHERE NAM H850 TEMPS ARE MARGINALLY CLOSE TO SNOW TYPE ACROSS NORTHWEST SD AND SOUTHWEST ND. LOWER BOUNDARY LAYER TEMPS STILL TOO WARM AS OF YET. DO THINK THERE WILL BE A CHANGE OVER TO SNOW AFTER MIDNIGHT SOUTHWEST WHERE H850 TEMP IS CLOSE TO -3 C ON NAM. STILL A LOT OF UNCERTAINTY OUTSIDE OF THE SOUTHWEST. WILL LET THE WINTER STORM WATCH BEGIN AT 06Z AS PLANNED NORTH OF WARNING AREA AND AFTER 12Z NORTH AND EAST OF MISSOURI RIVER. UPDATE ISSUED AT 701 PM CDT SAT MAY 9 2015 THIS UPDATE WILL MAINLY CONCERN CLOUDS AND WINDS AS PRECIP JUST MOVING INTO THE REGION AT THIS TIME. WITH A NORTHEAST WIND SOME EVAPORATION OCCURRING BELOW CLOUD BASE WHICH WILL EVENTUALLY SATURATE THE LAYERS TONIGHT. UPDATED CURRENT TEMPS...WINDS...AND CLOUDS. WILL WAIT FOR A NEW RUNS LATER THIS EVENING OF SOME SHORT RANGE MODELS HRRR FOR FURTHER REFINEMENTS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 311 PM CDT SAT MAY 9 2015 IMPENDING WINTER STORM DOMINATES THE FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD. 12Z MODELS IN DECENT AGREEMENT WITH MAIN FEATURES. CURRENTLY...DEEP LOW PRESSURE SWINGING EAST ACROSS THE CENTRAL ROCKIES...WHICH WILL LIFT NORTHEAST INTO THE HIGH PLAINS TONIGHT. SFC RIDGE OF HIGH PRESSURE STRETCHING FROM LAKE WINNIPEG SOUTHWEST THROUGH NORTHEASTERN NORTH DAKOTA INTO SOUTHWESTERN ND. EMBEDDED S/WV IMPULSES CONTINUE TO LIFT NORTH OUT OF THE UPPER LOW ACROSS THE DAKOTAS...TRIGGERING PRECIPITATION MAINLY ON THE SOUTHERN EDGE AND ALONG TO EAST OF THE SFC RIDGE AXIS. CLEAR TO PARTLY CLOUDY ACROSS MY NORTH WITH STRONGER SUBSIDENCE NEAR THE SFC RIDGE. PRECIPITATION MAINLY IN THE FORM OF RAIN WILL CONTINUE TO DEVELOP ACROSS MY FAR SOUTH AND SOUTHEASTERN QUARTER NOW INTO THIS EVENING WHILE DRIER CONDITIONS LINGER WEST AND NORTH. SFC RIDGE WASHES OUT/LIFTS NORTH THIS EVENING INTO THE OVERNIGHT WITH A SFC TROUGH DEVELOPING ACROSS EASTERN SOUTH DAKOTA INTO THE JAMES RIVER BASIN. PRECIPITATION BAND DEVELOPS IN EARNEST ACROSS SOUTH DAKOTA OVERNIGHT...LIFTING NORTH ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA LATE TONIGHT INTO SUNDAY AS THE UPPER LOW LUMBERS NORTH INTO SOUTH DAKOTA. INHERITED POP GRIDS LOOKED GOOD SO ONLY SOME MINOR TWEAKS WERE MADE. SIGNIFICANT SNOWFALL LIKELY WHERE CURRENT WINTER STORM WARNINGS ARE IN EFFECT. THERMAL PROFILES ARE MORE SUPPORTIVE OF ALL SNOW OR MAINLY SNOW WEST OF THE MISSOURI RIVER AND ALONG AND SOUTH OF INTERSTATE 94 WHERE THERE IS VERY NICE MODEL AGREEMENT ON COOLING 925/850MB TEMPS DUE IN PART TO DYNAMIC COOLING AND ALSO MID LEVEL CAA. STILL LINGERING UNCERTAINTY NORTH AND EAST OF THIS AREA WHERE TEMPS ALOFT ARE SLIGHTLY WARMER AND THE BIG QUESTION IS EVENTUAL SFC TEMPERATURES TONIGHT INTO SUNDAY. 2-3 DEGREES WILL HAVE SIGNIFICANT IMPACTS TO PRECIP TYPE FOR THIS AREA...AND THUS SNOW ACCUMULATIONS. FOR EXAMPLE...I RAN TWO SCENARIOS FOR BISMARCK ON TONIGHT THROUGH SUNDAY. THE FIRST WAS A MORE AVERAGE SOLUTION FOR TEMPERATURES WHERE I GOT 1-3 INCHES OF WET SNOW THROUGH SUNDAY AFTERNOON (THIS WAS UTILIZED FOR THIS FORECAST PACKAGE). THE SECOND SCENARIO WAS 2 DEGREES COOLER...WHICH RESULTED IN 6-9 INCHES (THIS WAS NOT USED). OPTED TO UPGRADE MORTON COUNTY TO A WINTER STORM WARNING BASED ON FORECAST TEMPS ALOFT (AS DISCUSSED ABOVE). WILL KEEP THE REMAINDER OF THE WATCH AS IS THROUGH SUNDAY DUE TO THE LINGERING UNCERTAINTY (SEE LONG TERM BELOW FOR WATCH EXTENSION DISCUSSION). .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 311 PM CDT SAT MAY 9 2015 A STRONG SPRING STORM WILL LINGER THROUGH MONDAY EVENING. THIS WILL BE THE MAIN FOCUS FOR THE LONG TERM FORECAST. THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT WITH RESPECT TO TIMING AND LOCATION OF THE HEAVIEST PRECIPITATION AND EVOLUTION OF THE STORM SUNDAY INTO MONDAY. THE 12 UTC GEM AND NAM APPEAR TO BE ON THE FRINGES WITH THE FORMER LIKELY TOO WET AND TOO FAR TO THE WEST AND THE LATER TO DRY AND TOO FAR TO THE EAST. FOR THIS FORECAST UTILIZED A BLEND OF THE GFS/ECMWF/SREF. THE WINTER STORM WATCH HAS BEEN EXPANDED A LITTLE FURTHER TO THE EAST AS THERE IS AN INCREASED POTENTIAL FOR ACCUMULATING SNOW ACROSS PORTIONS OF THE JAMES RIVER VALLEY. SUNDAY EVENING AND OVERNIGHT...MODERATE TO HEAVY PRECIPITATION IS EXPECTED TO SPREAD EAST OF THE MISSOURI RIVER AND ALONG I-94 AS A DEEP SURFACE LOW PROPAGATES ACROSS THE EASTERN DAKOTAS. A TROWAL...COUPLED WITH STRONG FRONTOGENETIC FORCING WILL LIKELY PRODUCE HEAVY BANDS OF RAIN/SNOW. AS MUCH AS THREE INCHES OF LIQUID IS POSSIBLE EAST OF THE MISSOURI RIVER AND ALONG/SOUTH OF I-94. THE 12 UTC RUNS CONTINUE TO INDICATE H85 TEMPERATURES AROUND -2C TO -3C AND SURFACE TEMPERATURES HOVERING NEAR FREEZING. THIS IN TURN COULD LEAD TO ACCUMULATIONS OF HEAVY WET SNOW. AS SUCH ISSUED A WATCH FOR PORTIONS OF THE JAMES RIVER VALLEY. HOWEVER...THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO PRECIPITATION TYPE AS A FEW DEGREES DIFFERENCE IN SURFACE TEMPERATURE COULD MEAN THE DIFFERENCE BETWEEN NO SNOW AND 6+ INCHES. IN ADDITION TO HEAVY PRECIPITATION...THIS POTENT STORM WILL ALSO PRODUCE STRONG WINDS. AS THE LOW WRAPS UP ACROSS THE EASTERN DAKOTAS...THE PRESSURE GRADIENT WILL STEEPEN. WINDS AROUND 35 MPH WILL BE LIKELY SUNDAY AND MONDAY. DUE TO THE TIMING (RATHER LATE IN THE SEASON FOR SNOW) AND POTENTIAL IMPACTS FELT IT WAS NECESSARY TO ISSUE A WATCH AND GIVE A HEADS UP...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO WARRANT A MAJOR ALERT. PRECIPITATION WILL CONTINUE ACROSS MAINLY CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA THROUGH MONDAY. NORTHWEST NORTH DAKOTA MAY GET LEFT HIGH AND DRY. TEMPERATURES ACROSS THE SOUTH AND EAST WILL STRUGGLE TO GET OUT OF THE 30S AND 40S OVER THE NEXT SEVERAL DAYS...WHILE THE NORTHWEST MAY REACH THE 50S AND 60S. THERE WILL BE ADDITIONAL CHANCES FOR RAIN WEDNESDAY/THURSDAY...WITH A WARM UP EXPECTED LATE WEEK INTO THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1245 AM CDT SUN MAY 10 2015 SIGNIFICANT SPRING SNOW STORM WILL IMPACT SOUTHERN NORTH DAKOTA BEGINNING TONIGHT. VFR AND MVFR CONDITIONS WILL SLOWLY DETERIORATE AT KDIK/KBIS/KJMS. CONDITIONS WILL CONTINUE THROUGH SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH THROUGH MONDAY MORNING FOR NDZ020-033-040. WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR NDZ034- 041>045. WINTER STORM WATCH FROM 7 AM CDT THIS MORNING THROUGH MONDAY EVENING FOR NDZ022-023-035>037-046-047. && UPDATE...SCHECK SHORT TERM...NH LONG TERM...AJ AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 713 PM CDT SAT MAY 9 2015 NDZ034-041>045-110015- MORTON-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 713 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING CONTINUES THROUGH SUNDAY NIGHT. CHECK WWW.WEATHER.GOV/BIS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ020-033-040-110015- OLIVER-STARK-SLOPE- 713 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH CONTINUES THROUGH SUNDAY NIGHT. CHECK WWW.WEATHER.GOV/BIS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ022-023-035>037-046-047-110015- SHERIDAN-WELLS-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN- 713 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE FOR RAIN LATER TONIGHT TO CHANGE OVER TO A RAIN/SNOW MIX OR ALL SNOW...MAINLY OVER SOUTH CENTRAL NORTH DAKOTA IN THE MISSOURI RIVER BASIN. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS IN EFFECT SUNDAY THROUGH MONDAY. CHECK WWW.WEATHER.GOV/BIS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-017>019-021-025-031-032-048-050-051-110015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-FOSTER-GOLDEN VALLEY- BILLINGS-LA MOURE-MCINTOSH-DICKEY- 713 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT FROST IS POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST IS POSSIBLE EACH NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Sioux County received up to 10 inches of snow.
Far southern Grant County received six inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570052, 581046.